Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Wakefield, VA

May 26, 2003Lunenburg County, Mecklenburg County, Virginia

NWS Wakefield, VA issued this flash flood warning at May 26, 2003, 1:45 AM EDT for Lunenburg County, Mecklenburg County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2003, 1:45 AM EDT (05:45 UTC)
Expired
May 26, 2003, 5:00 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Lunenburg County, VA, Mecklenburg County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 260551
FFWAKQ
VAC111-117-260900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
145 AM EDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 AM EDT

* AT 142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER LUNENBURG AND          
  MECKLENBURG COUNTIES...MOVING EAST AT 35 MPH. DOPPLER RADAR        
  ESTIMATED 5 TO 7 INCHES OF RAIN HAS FALLEN DURING THE PAST 5       
  HOURS...AND AN ADDITIONAL HALF INCH TO INCH OF RAIN IS             
  POSSIBLE...BEFORE ENDING BETWEEN 230 AND 3 AM.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...SOUTH HILL...CHASE CITY...REHOBOTH...LA
  CROSSE...KELLS CORNER AND BOYDTON.

NUMEROUS ROADS ARE CLOSED FROM BUFFALO SPRINGS TO CHASE 
CITY...VICTORIA AND KENBRIDGE.  EVACUATIONS AND RESCUES ALSO 
CONTINUE IN SOME PARTS OF THE COUNTIES.  THE FLOODING WILL CONTINUE 
FOR SEVERAL HOURS AFTER THE RAIN ENDS...UNTIL ALL THE WATER CAN RUN 
OFF INTO MAIN STEM CREEKS AND RIVERS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3682 7883 3665 7882 3661 7797 3708 7829
$$

NS
2 follow-up statements
000 
WGUS71 KAKQ 260655
FFSAKQ
VAC041-053-111-117-135-260915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 AM EDT MON MAY 26 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM EDT FOR   
CHESTERFIELD...DINWIDDIE...LUNENBURG...MECKLENBURG...AND NOTTOWAY 
COUNTIES...

LOCAL LAW ENFORCEMENT OFFICIALS REPORT MANY ROAD CLOSURES ACROSS THE 
WARNED AREA. MOST OF THE BACKROADS IN NOTTOWAY COUNTY ARE CLOSED 
WITH ONLY ROUTES 460 AND 360 DEEMED PASSABLE. SOME EVACUATIONS OF 
HOMES ARE ALSO BEING REPORTED.

THE BACK EDGE OF THE HEAVY RAIN IS NOW MOVING THROUGH EASTERN 
MECKLENBURG AND LUNENBURG COUNTIES. VERY HEAVY RAIN WILL CONTINUE 
OVER DINWIDDIE...NOTTOWAY AND CHESTERFIELD COUNTIES THROUGH 330 
AM...THEN WILL BEGIN TO TAPER OFF.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

CULLEN
&&
LAT...LON 3686 7829 3656 7825 3701 7799 3698 7755
          3723 7747 3736 7730 3745 7754 3757 7758
          3720 7777 3722 7820
000 
WGUS71 KAKQ 260806
FFSAKQ
VAC041-053-111-117-135-260905-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 AM EDT MON MAY 26 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 500 AM EDT FOR  
CHESTERFIELD...DINWIDDIE...LUNENBURG...MECKLENBURG...AND NOTTOWAY 
HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. EVEN THOUGH THE HEAVY 
RAIN IS OVER...SOME ROADWAYS ARE STILL COVERED WITH WATER. MOTORISTS 
ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

CULLEN
&&
LAT...LON 3678 7822 3668 7833 3665 7807 3702 7801
          3701 7753 3738 7736 3741 7764 3720 7777
          3721 7819

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:30 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 25, 10:30 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EST SUN MAY 25 2003

TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW.  AREA
PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF
SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO.  UPPER JET ENERGY SHOWN
IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR
THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY.  SOME
REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT
DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH
CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH...
AND HV INCREASED CHANCES OF RAIN ALL AREAS.

REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE
WK.  A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S
SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST
YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST
WEEK OF MAY.  COINCIDENCE?  PROBABLY...SINCE THERE WERE A COUPLE OF
YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY
LTL RAIN.  MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES.

ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS
THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE
WTRS.

.AKQ...
.MD...SMALL CRAFT ADVSY ATLC WTRS.
.NC...NONE.
.VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES.

NS
Hazardous weather outlook, May 25, 5:40 AM EDT, 20 hours 5 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 25, 11:03 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    CHASE CITY                VA   FLASH FLOOD
05/25/03   MECKLENBURG                    RT 49...RT 92 AND RT 47
                                          FLOODED AROUND CHASE
                                          CITY...SOME RESCUES FROM
                                          CARS AND HOUSES

1050 PM    KENBRIDGE                 VA   FLASH FLOOD
05/25/03   LUNENBURG                      RT 137 AND RT 138 CLOSED
                                          IN AREAS AROUND KENBRIDGE
                                          AND DUNDAS

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:19 PM EDTFlash Flood WarningAKQMecklenburg5 hr
May 25, 10:06 PM EDTFlash Flood WarningAKQLunenburg4 hr
May 25, 11:20 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
May 26, 12:54 AM EDTFlash Flood WarningAKQNottoway4 hr
May 26, 2:06 AM EDTFlash Flood WarningAKQChesterfield, Dinwiddie3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.